Hail, Smith
- When
- March 5, 4:30 AM CST
- Where
- Smith County, 2.72 mi ENE of Bullard
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.150, -95.290
Quarter size hail reported at Highway 344 and County Road 121 near Bullard.
Numerous showers and thunderstorms developed across portions of Deep East Texas, North & Central Louisiana, and Southern Arkansas during the late morning hours on March 4th, and continued well into the late afternoon and early evening as a strong upper level disturbance moved across the region. With low wet-bulb zero heights, steep mid-level lapse rates, and sufficient effective bulk shear, the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Numerous showers and thunderstorms developed across portions of Deep East Texas, North & Central Louisiana, and Southern Arkansas during the late morning hours on March 4th, and continued well into the late afternoon and early evening as a strong upper level disturbance moved across the region. With low wet-bulb zero heights, steep mid-level lapse rates, and sufficient effective bulk shear, the atmosphere was conducive for storms to produce hail. As a result, several reports of 1 inch hail were received across Smith County Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 5, 2:45 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 245 AM CST Tue Mar 5 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tuesday through Wednesday) Issued at 229 AM CST Tue Mar 5 2024 An upper-level shortwave impulse translating east-northeast within the base of a broad trough covering much of the western CONUS has allowed for sufficient instability to ignite convection across much of the ArkLaTex this morning with the greatest coverage across mainly southwest Arkansas. A weak surface low across northeast Texas attached to a cold front extending across Arkansas will further aid in maintaining convection through much of today. Some strong storms producing strong winds and small hail will be possible through daybreak with conditions improving through the mid-morning hours. However, redevelopment of convection capable of producing small hail and strong winds remain possible this afternoon along remnant outflow boundaries generated by overnight convection. High temperatures today are forecast to climb into the lower 80s. Cold front will linger across the ArkLaTex this afternoon into tonight. The presence of this feature along with a stagnant zonal flow aloft will allow for continued rain chances throughout the overnight hours mainly north of Interstate 20. Lows tonight forecast to average in the 50s. Surface high to build south across the region on Wednesday, allowing for enough stability to maintain dry conditions areawide. However, this will be short-lived as the high quickly migrates east bringing a return of southerly winds to the region by Wednesday afternoon. Temperatures on Wednesday to average in the mid 70s to lower 80s. /05/ && .LONG TERM... (Wednesday Night through Tuesday) Issued at 229 AM CST Tue Mar 5 2024 Another storm system to bring a multi-round of showers and thunderstorms to the region on Thursday and Friday. Large hail and strong winds may be possible Thursday night into Friday morning. An upper-trough swinging east across the desert southwest and deepening into a closed low will tap into an airmass rich in gulf moisture ahead of an eastward moving frontal boundary across eastern Oklahoma and east Texas. Lapse rates will steepen throughout the day on Thursday afternoon, helping to destabilize the warm sector ahead of the front. Convection to remain elevated overnight before becoming surface based on Friday. Uncertainty increases with severe weather threat on Friday as the pattern will be dependent on placement of upper-low and the complexity of surface cyclogenesis beginning across the lower Mississippi River Valley on Friday. Regardless, conditions forecast to improve rapidly by late afternoon Friday as the low shifts northeast and surface high pressure rebuilds across the region bringing the coldest temperatures of the period in its wake for the weekend. Temperatures on Saturday and Sunday to range from highs in the 60s and lows in the 30s and 40s. Otherwise, cool and dry conditions to persist through early next week as the surface high remains firmly established with highs in the upper 60s to lower 70s and lows in the 40s each day. && .AVIATION... (06Z TAFS) Issued at 1122 PM CST Mon Mar 4 2024 For the ArkLaTex terminals, bcmg IFR/MVFR overnight with some instability left behind the aftn wave of TS. We are just waiting on the trigger, which with SW flow can be difficult to pin point. Weak sfc pressure gradient with light and variable winds overnight and into much of Tuesday. A second wave of energy over cen TX now is triggering a few TS, and will bring in scat TS activity here and there with not much model agreement for this second round of convection. Cigs/Vsby improving late morning with more aftn/eve TS, some of these storms may become strong to SVR. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 82 60 80 62 / 40 10 0 10 MLU 78 59 77 58 / 30 10 10 10 DEQ 78 52 74 55 / 40 30 10 40 TXK 80 56 75 59 / 40 30 10 30 ELD 78 55 75 56 / 30 20 10 20 TYR 83 59 81 63 / 30 10 10 20 GGG 83 58 80 61 / 30 10 0 10 LFK 84 59 83 60 / 30 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....05 AVIATION...24
Hazardous Weather Outlook National Weather Service Shreveport LA 243 PM CST Mon Mar 4 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-052045- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 243 PM CST Mon Mar 4 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Some strong storms may be possible across the Four State Region with small hail and strong wind gusts being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Warmer and drier conditions are expected with periods of scattered showers and thunderstorms possible each day through much of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Shreveport LA
1219 AM CST Tue Mar 5 2024
ARZ050-051-050700-
Howard AR-Sevier AR-
1219 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEVIER AND
NORTHEASTERN HOWARD COUNTIES THROUGH 100 AM CST...
At 1218 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Dierks, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dierks, Muddy Fork, Lebanon, and Burg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3427 9394 3426 9392 3419 9392 3418 9382
3408 9382 3399 9404 3417 9415 3433 9394
TIME...MOT...LOC 0618Z 233DEG 22KT 3420 9391
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
113 AM CST Tue Mar 5 2024
ARZ051-060-050745-
Howard AR-Hempstead AR-
113 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HEMPSTEAD AND EAST
CENTRAL HOWARD COUNTIES THROUGH 145 AM CST...
At 112 AM CST, Doppler radar was tracking a strong thunderstorm near
Corinth, or 9 miles northwest of Murfreesboro, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nashville, Corinth, and Muddy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3419 9392 3418 9382 3401 9382 3401 9375
3399 9370 3398 9367 3393 9387 3417 9401
3420 9393
TIME...MOT...LOC 0712Z 251DEG 20KT 3414 9382
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
206 AM CST Tue Mar 5 2024
ARZ060-061-070>072-050900-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-
206 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HEMPSTEAD...CENTRAL
MILLER...LAFAYETTE...SOUTHWESTERN NEVADA AND NORTHWESTERN COLUMBIA
COUNTIES THROUGH 300 AM CST...
At 206 AM CST, Doppler radar was tracking a strong thunderstorm near
Fouke, or 13 miles southwest of Lewisville, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Magnolia, Hope, Stamps, Waldo, Lewisville, McNeil, Fouke, Bradley,
Buckner, Garland, Smithland, Canfield, Mount Vernon, Patmos, Lerch,
Gin City, Falcon, Piney Grove, McKamie, and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3302 9377 3325 9403 3370 9360 3332 9317
TIME...MOT...LOC 0806Z 225DEG 16KT 3326 9377
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
314 AM CST Tue Mar 5 2024
LAZ010-017-TXZ151>153-165-166-051015-
De Soto LA-Sabine LA-Panola TX-Angelina TX-Nacogdoches TX-
San Augustine TX-Shelby TX-
314 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DE SOTO AND
NORTHWESTERN SABINE PARISHES...SOUTHEASTERN PANOLA...EASTERN
NACOGDOCHES...SHELBY...NORTH CENTRAL ANGELINA AND SAN AUGUSTINE
COUNTIES THROUGH 415 AM CST...
At 313 AM CST, Doppler radar was tracking a strong thunderstorm near
Melrose, or 15 miles east of Nacogdoches, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carthage, Center, San Augustine, Logansport, Tenaha, Timpson,
Joaquin, Melrose, Patroon, Martinsville, Bland Lake, Neuville, Woden,
Macune, Etoile, Shelbyville, Chireno, Huxley, South Mansfield, and
Gary City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3138 9464 3225 9429 3221 9404 3220 9404
3220 9395 3218 9382 3189 9364 3159 9393
3157 9398 3153 9398 3125 9425
TIME...MOT...LOC 0913Z 218DEG 13KT 3155 9439
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
330 AM CST Tue Mar 5 2024
TXZ149-150-152-051015-
Cherokee TX-Nacogdoches TX-Rusk TX-
330 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSK...NORTHWESTERN
NACOGDOCHES AND CENTRAL CHEROKEE COUNTIES THROUGH 415 AM CST...
At 328 AM CST, Doppler radar was tracking a strong thunderstorm near
Morrill, or 11 miles south of Rusk, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rusk, Alto, Morrill, Ponta, Sacul, New Salem, Forest, Douglass,
Minden, Trawick, Cushing, Mount Enterprise, Gallatin, Reklaw,
Glenfawn, Lilbert, Linwood, Looneyville, and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3207 9497 3202 9469 3176 9461 3147 9509
3149 9511 3150 9509 3152 9510 3154 9514
3156 9514 3159 9517 3157 9521 3159 9527
3159 9528 3161 9526 3163 9529 3166 9528
3170 9531
TIME...MOT...LOC 0928Z 230DEG 37KT 3162 9516
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
419 AM CST Tue Mar 5 2024
TXZ138-150>153-051115-
Panola TX-Harrison TX-Nacogdoches TX-Rusk TX-Shelby TX-
419 AM CST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARRISON...
PANOLA...SOUTHEASTERN RUSK...NORTHERN NACOGDOCHES AND NORTHWESTERN
SHELBY COUNTIES THROUGH 515 AM CST...
At 418 AM CST, Doppler radar was tracking a strong thunderstorm near
Beckville, or near Carthage, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nacogdoches, Henderson, Carthage, Center, Waskom, Tenaha, Timpson,
Garrison, Beckville, Joaquin, Deberry, Elysian Fields, Pinehill,
Trawick, Minden, Cushing, Appleby, Mount Enterprise, Gary City, and
Front.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3175 9495 3176 9493 3177 9494 3213 9479
3256 9406 3184 9406 3151 9465
TIME...MOT...LOC 1018Z 240DEG 21KT 3215 9445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
16The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 10:29 UTC.
2 hail. Local standard time, as filed.
Quarter size hail reported at Highway 344 and County Road 121 near Bullard.
Quarter size hail reported at the intersection of FM Road 346 and FM Road 2493 in Flint.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169235, 1169236.